Coming Off Meds

Medical professionals advise that stopping any medication is done gradually and under supervision. I learned the hard way that the doctors know best.

I first took myself off the pills around late November 2011. I’d been on Risperidone (an antipsychotic) for around six months and all in all it was working for me, but I was missing the highs of manic psychosis. The few months prior to my first referral to a mental health team had been terrifying and wonderful all at once. The paranoia was awful, but the feeling of being so very special beat it hands down. So after I started taking Risperidone and things calmed down, I couldn’t help feel like something was missing. Looking back at it I believe that I was hitting a depressive phase at the same time. All in all I felt pretty awful and my mind went straight to blaming the meds.

The effects were almost immediate. I would say maybe a week later was when it really started to hit me. To my mind, I was fine – I had that wonderful buzz back and was loving it. But I was getting paranoid (the neighbours are aliens), delusional (I can save the world by killing myself) and hallucinating (the stars were talking to me from across the galaxy). I was becoming seriously psychotic and it was only to get worse.

Somehow I managed to keep working. I was on my way to the skies and felt incredible; I had reverted to working 12 hour days and sleeping maybe 3 hours every third night. I couldn’t slow down enough to sleep, but I didn’t feel I needed to either. I stopped eating regular lunches and dinners (though I’ve never been a breakfast person), and instead upped my coffee intake to many, many cups a day. None of this was healthy behaviour but I was so high that I never saw the crash coming.

It was around late-December coming on early-January that it started to feel overwhelming. My mind was off on another planet most of the time by this point. My work was suffering, as were my relationships with colleagues and friends. I was on a plummeting plane and I didn’t have a parachute. The only way I knew how to get some respite was hurting myself, and so I turned to my old habit of self-harming regularly (i.e. every day as soon as I got home from work). On top of this I was drinking to try to slow the rollercoaster down.

I should mention at this point that I was under the care of what is called ‘secondary services’. Specifically I was with the Early Intervention in Psychosis team, and my case was looked after by a Care Co-Ordinator. So I wasn’t on this ride alone, I had people keeping an eye on me the whole time. But as is often the case with over-stretched mental health care teams here in the UK, my Care Co-ordinator saw me once every 1 – 2 weeks, for an hour. And because I had been feeling so good, those meetings were full of positive energy.

Eventually my husband called me out on my behaviour, and called the Early Intervention team to get someone to assess me as soon as possible. The consultant psychiatrist came out the following day, and the whole story with my stopping medication came out. She arranged for me to get back on the Risperidone, with a slight increase in dosage, and signed me off work for two weeks.

That’s my experience with coming off of medication ‘cold-turkey’. It’s not the last time I tried to stop taking it, but looking back I should’ve learnt from the events of those couple of months. The US National Library of Medicine states that ‘abrupt discontinuation of antipsychotic drugs in patients with schizophrenia is associated with earlier, and often more severe, illness episodes’. And that’s not to mention the potential for physical side effects, such as motor disorders, sickness and so on.

The right way to come off medications is firstly with the support of your psychiatrist or medical doctor. They will discuss the possible side effects, and work out a way to taper the dose down so that it isn’t a shock to the system. This can take several weeks to action, so patience is key. In the end, it is your own health at risk.

Advertisements
Coming Off Meds

One thought on “Coming Off Meds

  1. I have done this loop several times over this last year. I’m fairly resigned to the combination of lamotrigine and quetiapine I’m on now because I really do understand I need them. I feel I am disappearing again though, but I am trying to ignore this and adjust to a new stability. It’s bonkers- you get so damn ill you can’t tell up from down then you get better and just can’t stand anything! I often think I prefer mad and thin but it’s just too much for people who love and need you. Your posts are great. I struggle to organise my thinking. You are writing what I am trying to think!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s